Hail, Weston
- When
- July 2, 3:15 PM MST to 3:20 PM MST
- Where
- Weston County, Upton
- Measured
- 1.75 in hail
- Property damage
- $250,000
- Reported by
- Public
- Coordinates
- 44.100, -104.630
Hail damaged homes and automobiles in Upton.
Large hail fell as a severe thunderstorm tracked across northern Weston County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Large hail fell as a severe thunderstorm tracked across northern Weston County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 2, 9:30 AM MST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...CORRRECTED NATIONAL WEATHER SERVICE RAPID CITY SD 1030 AM MDT SAT JUL 2 2011 CORRECTED ISSUANCE TIME .DISCUSSION...SMALL BAND OF THUNDERSTORMS TRACKING ACROSS WRN SD THIS MORNING ARE WEAKENING. WATER VAPOR SHOWS A SHORT WAVE OVER SRN NE PANHANDLE WITH THUNDERSTORMS SPREADING TO THE NORTHEAST...AND JUST ENTERING FAR SWRN SD. NEXT WAVE IS CROSSING WY AND WILL REACH FORECAST AREA LATE AFTERNOON-EVENING TO HELP TRIGGER THUNDERSTORMS. AS SURFACE RIDGE PUSHES INTO CNTRL SD...SE RETURN FLOW IS INCREASING... ESPECIALLY OVER NERN WY. CAPE AND SHEAR INCREASE QUICKLY DURING THE EARLY AFTERNOON...SO THUNDERSTORM ACTIVITY WILL BEGIN EARLY ACROSS WESTERN ZONES AND MOVE EASTWARD DURING THE EVENING. MADE A FEW AJUSTMENTS TO AFTERNOON POPS AND DEWPOINTS...OTHERWISE DO NOT PLAN ON UPDATING FORECAST. && .AVIATION...SCT THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT... BRINGING LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME OF THE STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 346 AM MDT SAT JUL 2 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 346 AM MDT (446 AM CDT) SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 218 PM MDT SAT JUL 2 2011 WYZ054-056-057-022100- NORTHERN CAMBELL WY-WESTERN CROOK WY-WYOMING BLACK HILLS WY- 218 PM MDT SAT JUL 2 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL AND WESTERN CROOK COUNTIES UNTIL 300 PM MDT... AT 214 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF KEYHOLE RESERVOIR...OR 25 MILES EAST OF DOWNTOWN GILLETTE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... KEYHOLE RESERVOIR... PINE HAVEN... OSHOTO... CARLILE... DEVILS TOWER... DEVILS TOWER JUNCTION... NEW HAVEN... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 149 AND 153... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CALDERON
The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
2 hail, 1 funnel cloud. Local standard time, as filed.
Hail damaged homes and automobiles in Upton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309971, 310009, 309974.